Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 76, NWS Columbia, SC

June 22, 20194 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2019, 6:15 PM EDT for 4 counties in South Carolina. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2019, 6:15 PM EDT (22:15 UTC)
Expired
Jun 22, 2019, 7:15 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:40 PM EDTTSTM WND DMG2 S Manning, SCCLARENDON COUNTY EM REPORTED CONSIDERABLE TREE DAMAGE NEAR THE INTERSECTION OF OAK GROVE CHURCH ROAD AND S.C. 260.
Jun 22, 6:41 PM EDTTSTM WND DMG5 W Summerton, SCSHERIFF DEPT REPORTED TREES AND POWER LINES DOWN COUNTY-WIDE. TIME ESTIMATED BY RADAR.
Jun 22, 6:55 PM EDTTSTM WND GST 437 S Manning, SCSANTEE-COOPER REGIONAL AIRPORT AWOS REPORTED A WIND GUST OF 43 MPH.
Jun 22, 7:00 PM EDTTSTM WND DMG9 S Turbeville, SCSHERIFF DEPT REPORTED TREES AND POWER LINES DOWN COUNTY-WIDE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:08 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS52 KCAE 222215
SVRCAE
SCC017-027-075-085-222315-
/O.NEW.KCAE.SV.W.0076.190622T2215Z-190622T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
615 PM EDT Sat Jun 22 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in central South Carolina...
  Clarendon County in central South Carolina...
  Central Sumter County in central South Carolina...
  Southeastern Orangeburg County in central South Carolina...

* Until 715 PM EDT.

* At 615 PM EDT, severe thunderstorms were located along a line
  extending from near Brookdale to 6 miles north of Indian Field,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Manning, Holly Hill, Summerton, Elloree, Alcolu, Woods Bay State
  Park, Santee State Park, Santee Cooper Regional Airport, Santee,
  Turbeville, Cameron, Eutawville, Paxville, Vance, Poplar Creek
  Landing, Rimini, Stumphole Landing, Brogdon, Eautaw Springs and
  Blounts Landing.

This includes Interstate 95 between mile markers 85 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Some strong winds and wind damage with these storms will occur 
before any rain or lightning. Do not wait for the sound of thunder 
before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy 
structure and stay away from windows.

&&

LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
      3348 8015 3346 8013 3345 8015 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8043
      3329 8049 3333 8050 3329 8059 3357 8079
      3398 7993 3395 7998 3390 7996 3388 7988
TIME...MOT...LOC 2215Z 242DEG 35KT 3356 8076 3332 8053 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa
2 follow-up statements
205 
WWUS52 KCAE 222242
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
642 PM EDT Sat Jun 22 2019

SCC017-027-075-085-222315-
/O.CON.KCAE.SV.W.0076.000000T0000Z-190622T2315Z/
Calhoun SC-Clarendon SC-Sumter SC-Orangeburg SC-
642 PM EDT Sat Jun 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN CALHOUN...CLARENDON...CENTRAL SUMTER AND
SOUTHEASTERN ORANGEBURG COUNTIES...

At 642 PM EDT, severe thunderstorms were located along a line
extending from 8 miles south of Poinsett State Park to near Eastern
Lake Marion, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Manning, Holly Hill, Summerton, Elloree, Alcolu, Woods Bay State
Park, Santee State Park, Santee Cooper Regional Airport, Santee,
Turbeville, Cameron, Eutawville, Paxville, Vance, Poplar Creek
Landing, Rimini, Stumphole Landing, Brogdon, Eautaw Springs and
Blounts Landing.

This includes Interstate 95 between mile markers 85 and 135.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Marion move into dock and take shelter!

&&

LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
      3348 8015 3346 8013 3345 8015 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8043
      3329 8049 3333 8050 3329 8059 3357 8079
      3398 7993 3395 7998 3390 7996 3388 7988
TIME...MOT...LOC 2242Z 242DEG 35KT 3368 8049 3344 8026 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa
178 
WWUS52 KCAE 222313
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
713 PM EDT Sat Jun 22 2019

SCC017-027-075-085-222322-
/O.EXP.KCAE.SV.W.0076.000000T0000Z-190622T2315Z/
Calhoun SC-Clarendon SC-Sumter SC-Orangeburg SC-
713 PM EDT Sat Jun 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN...
CLARENDON...CENTRAL SUMTER AND SOUTHEASTERN ORANGEBURG COUNTIES WILL
EXPIRE AT 715 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
      3348 8015 3346 8013 3345 8015 3345 8022
      3330 8025 3327 8030 3328 8035 3326 8043
      3329 8049 3333 8050 3329 8059 3357 8079
      3398 7993 3395 7998 3390 7996 3388 7988
TIME...MOT...LOC 2312Z 242DEG 35KT 3381 8019 3357 7996 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:00 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
200 PM EDT Sat Jun 22 2019

.SYNOPSIS...
A frontal boundary will remain in the forecast area through
tonight bringing a possibility of severe thunderstorms. The
front will become diffuse under upper ridging early next week
and this pattern supports mainly scattered afternoon
thunderstorms and above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern again is...the increasing potential for
organized severe thunderstorms this afternoon into the early
evening. Another mesoscale convective system (MCS) in the
Carolina Mountains at 17z is forecast to move southeast in
northwest flow aloft and move across the region through early
evening. In addition, convection increasing in east central GA
near outflow boundaries where instability strong to extreme
moving toward the CSRA likely to intensify. The meso-analysis
across our area at 17z...A low level cap and negative CAPE has
kept clouds at bay and weaker surface based instability through
the early afternoon. However a closer look at the area laps and
forecast soundings suggest a somewhat loaded gun sounding with
considerable CAPE in the mixed layer MUCAPE 3000-4000 J/kg
across the southern CWA. The effective deep layer shear near 30
knots is a concern. The potentially strong to extreme
instability across the southern CWA should be enough to sustain
or promote severe convection given the relatively strong deep
layer effective shear. SPC has a good part of the CWA in
enhanced risk of severe weather...even deeper into the capped
environment...and a convective watch appears likely. The high
resolution models all show convection in the area with different
solutions...but expect most storms to move east of the area
after 00z. high pops early then Decreasing pops overnight. Heavy
rain possible with high precipitable water but storm movement
should limit precip amounts. Temperatures again in the low 70s
for lows. Stratus may develop across the north Midlands after
midnight and spread south as boundary shift to the south.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Upper ridge axis just to the west of the region. The latest
models appear to shift the frontal boundary a little further
south, so the stronger instability may be in Georgia or across
the western CWA/CSRA. The northern Midlands should be in a more
stable environment than previous days. Expect slightly cooler
temperatures due to considerable clouds at least early and the
frontal boundary further south, so cut temps a bit. With weak
short waves rotating over ridge and possibly moderate
instability and high low-level moisture, scattered afternoon
convection expected but severe threat appears lower.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The weather pattern over the Southeast U.S. transitions from a
northwest flow aloft to a building summer time ridge axis during the
next week. Increased subsidence, the lack of significant upper
level forcing, and rising H5 heights will lead to a slight
chance of diurnal convection Monday through Tuesday.

A low level southerly flow later next week will increase POPs to a
chance of afternoon and evening showers and thunderstorms Wednesday
through Saturday. Temperatures will be near normal for late June.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Surface boundary across the area to focus convection/convergence
this evening. Scattered cumulus across the area early this
afternoon with some mid level clouds. Another mesoscale
convective system moving southeast from the Carolina Mountains
across the region late this afternoon and early evening. Other
storms approaching from east central Georgia. Despite capping at
the moment, The air mass will be strongly unstable across the
region through the early evening. Brief restrictions expected
early evening associated with convection. gusty winds also
possible near storms mainly from the west- northwest direction,
possibly in excess of 30 knots.

Frontal boundary shifts south overnight, stratus may develop
late tonight although confidence not high. This will result in
IFR ceilings at CAE/CUB and possibly OGB. Brief fog possible at
all terminals with light winds in the boundary layer. Ceilings
should improve by 14z-16z. Light winds becoming northwest or
north after 12z.

.EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and
evening thunderstorms and associated restrictions will occur during
the period. A few locations may have early morning stratus and
fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 22, 6:02 PM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
602 PM EDT Sat Jun 22 2019

GAZ063>065-077-SCZ016-022-027>031-035>038-041-232215-
McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
602 PM EDT Sat Jun 22 2019

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Marginal risk of severe thunderstorms mainly across the west/south
Midlands and CSRA. Damaging wind main threat.

.SPOTTER INFORMATION STATEMENT...

Continue spotter activation.

GAZ040-SCZ018-020-021-025-026-115-116-232215-
Lincoln-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Northern Lancaster-Southern Lancaster-
602 PM EDT Sat Jun 22 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Marginal risk of severe thunderstorms mainly across the west/south
Midlands and CSRA. Damaging wind main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 22, 5:56 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     2 SSE COLUMBIA          33.97N 81.02W
06/22/2019  E55 MPH          RICHLAND           SC   MESONET

            WIND GUST OF 55 MPH MEASURED AT WILLIAMS
            BRICE STADIUM.

&&

LM
Local storm report, Jun 22, 5:59 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
559 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     4 ENE SAINT ANDREWS     34.08N 81.05W
06/22/2019                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED MULTIPLE TREES DOWN ON BOSTON
            ST, RHEA ST AND DARBY ST. TIME ESTIMATED BY
            RADAR.

&&

DA
Local storm report, Jun 22, 6:01 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
601 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     3 W DENTSVILLE          34.07N 81.00W
06/22/2019                   RICHLAND           SC   LAW ENFORCEMENT

            SCHP REPORTED TREE IN ROADWAY I-20 AT MM
            74EB. TIME ESTIMATED BY RADAR.

&&

DA
Local storm report, Jun 22, 6:06 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     4 WNW CHERAW            34.71N 79.96W
06/22/2019  M48 MPH          CHESTERFIELD       SC   AWOS

            CHERAW MUNICIPAL AWOS REPORTED WIND GUST OF
            42 KNOTS (48 MPH).

&&

DA
Local storm report, Jun 22, 6:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
608 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     3 SE CAMDEN             34.23N 80.58W
06/22/2019  E50 MPH          KERSHAW            SC   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED ESTIMATED WIND GUST
            50 MPH. NO HAIL OBSERVED. TIME ESTIMATED BY
            RADAR.

&&

DA
Local storm report, Jun 22, 6:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     2 NNW CHERRYVALE        33.98N 80.47W
06/22/2019  M50 MPH          SUMTER             SC   ASOS

            SHAW AFB ASOS REPORTED GUST OF 50 MPH.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:26 AM EDTSpecial Weather StatementCAEMcCormick19 min
Jun 22, 2:42 AM EDTSevere Thunderstorm WarningCAEMcCormick48 min
Jun 22, 3:14 AM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda61 min
Jun 22, 3:44 AM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington61 min
Jun 22, 3:58 AM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lancaster, Richland62 min
Jun 22, 4:05 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Orangeburg55 min
Jun 22, 4:22 AM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more53 min
Jun 22, 4:37 AM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg53 min
Jun 22, 5:13 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Sumter32 min
Jun 22, 4:04 PM EDTSpecial Weather StatementCAEMcCormick41 min
Jun 22, 4:07 PM EDTSpecial Weather StatementCAELancaster23 min
Jun 22, 4:23 PM EDTSpecial Weather StatementCAEFairfield, Lancaster52 min
Jun 22, 4:23 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell52 min
Jun 22, 4:32 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Newberry43 min
Jun 22, 4:34 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick41 min
Jun 22, 5:15 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick45 min
Jun 22, 5:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Richland38 min
Jun 22, 5:25 PM EDTSevere Thunderstorm WarningCAEChesterfield35 min
Jun 22, 5:48 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Richland, Sumter42 min
Jun 22, 6:31 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.